← Reference Library

Acute Monkshood Intoxication Requiring Acute Resuscitation

Stetzenbach, M. and Schnorbus, B. and Sagoschen, I. and Bleser, W. and Legner, D. and Sturer, A. · Anasthesiologie Intensivmedizin Notfallmedizin Schmerztherapie · 2017

Clinical study

Abstract

We report about an acute monkshood intoxication requiring acute resuscitation in suicidal intent in a 56-year-old patient. The Blue Monkshood (Aconitum napellus) is considered to be the most toxic plant in Europe. All plant parts contain the highly toxic alkonoid aconitin. The lethal dose in adults is 2 - 6 mg. Intoxications are often fatal. Asymptomatic patients with suspected monkshood intoxication should also be monitored on an ICU. First signs of intoxication are paraesthesia in the mouth and throat area, abdominal cramps, nausea, vomiting and severe pain in skeletal muscle. Affected patients die within hours after ingestion due to respiratory distress and/or cardiac arrhythmia.The most important measure after oral ingestion is to achieve a rapid primary poison elimination clearance (in the case of awareness clear patients, trigger vomiting, otherwise gastric lavage under protective intubation) and the subsequent carbonation. A specific antidote is not available. The management of an intoxication consists primarily of the therapy of the rhythm disturbances in the form of magnesium and amiodarone.Strict adherence to protective measures (gloves, masks) must be strictly observed. A direct skin contact with plant parts is to be avoided as well as the potential contact with vomit or aspirate.

How to cite

Stetzenbach, M. and Schnorbus, B. and Sagoschen, I. and Bleser, W. and Legner, D. and Sturer, A (2017) 'Acute Monkshood Intoxication Requiring Acute Resuscitation', Anasthesiologie Intensivmedizin Notfallmedizin Schmerztherapie, 52(9), pp. 641-644. doi:10.1055/s-0043-106283

This reference is part of the evidence base for the Omnia Sana plant database. Source links open the original publication; Omnia Sana does not host third-party content.